Major adverse upper gastrointestinal events high in those undergoing PCI, receiving antiplatelets
MONDAY, Dec. 5 (HealthDay News) -- Patients with ST-segment elevation myocardial infarction, who undergo primary percutaneous coronary intervention and receive routine dual-antiplatelet therapy, have a high incidence of short- and long-term major adverse upper gastrointestinal events (MAUGIEs), according to a study published in the Dec. 15 issue of The American Journal of Cardiology.
Yung-Lung Chen, M.D., from the Kaohsiung Chang Gung Memorial Hospital in Taiwan, and colleagues investigated the incidence of composite short- and long-term MAUGIEs among 1,368 consecutive patients who experienced ST-segment elevation myocardial infarction and underwent primary percutaneous coronary intervention between May 2002 and September 2010. Evaluated MAUGIEs included gastric ulcer, duodenal ulcer, gastroduodenal ulcer, or upper gastrointestinal (UGI) bleeding.
The investigators found an incidence rate of 8.9 and 9.9 percent for in-hospital UGI bleeding complications and composite MAUGIEs, respectively. There was a significantly higher in-hospital mortality rate for patients with in-hospital MAUGIEs versus those without. The strongest independent predictors of in-hospital composite MAUGIEs on multivariate analysis were age, advanced Killip score (≥3), and respiratory failure. The rate of cumulative composite of MAUGIEs after uneventful discharge was 10.4 percent during long-term follow-up (mean four years) for patients without adverse UGI events who continuously received dual-antiplatelet therapy for three to 12 months, followed by aspirin therapy.
"The results of this study show a remarkably high incidence of composite short-term and long-term MAUGIEs in patients with ST-segment elevation myocardial infarction who underwent primary percutaneous coronary intervention and received routine dual-antiplatelet therapy," the authors write.
Full Text (subscription or payment may be required)